Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 266, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2000, 7:50 PM CDT for Clay County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 13, 2000, 7:50 PM CDT (00:50 UTC)
- Expired
- Sep 13, 2000, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 7:54 PM CDT | Hail 0.75 | Spencer, IA | |
| Sep 13, 7:57 PM CDT | Hail 1.75 | Spencer, IA | Large hail caused damage to vehicles. The amount of damage was not known. |
| Sep 13, 8:10 PM CDT | Hail 1.75 | Webb, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140053 SVRFSD IAC041-140130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 750 PM CDT WED SEP 13 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 830 PM CDT * AT 750 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 13 MILES EAST OF SPENCER TO 4 MILES WEST OF EVERLY...OR FROM 13 MILES EAST OF SPENCER TO 13 MILES WEST OF SPENCER. THE LINE WAS MOVING SOUTH AT 20 MPH WHILE INDIVIDUAL STORMS WERE MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROYAL...SPENCER AROUND 755 PM CDT GREENVILLE...AROUND 815 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A} STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4324 9493 4321 9538 4293 9536 4295 9494
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:25 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 13, 3:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT WED SEP 13 2000 NO STRONG PREFERENCE IN THE MODELS FOR THE SHORT RANGE. AREA OF CONCERN IS IN THE EASTERN CWA THIS EVENING. SOME MID LEVEL SHOWERS COULD EVENTUALLY MAKE IT INTO SOUTHWEST MINNESOTA THIS EVENING...SO I LEFT ISOLATED IN FOR THAT AREA. POOLING OF 60 DEWPOINTS AND GOOD HEATING ACROSS NORTHEAST NE INTO THE AREA COULD POP A THUNDERSTORM THIS EVENING. WITH WARM TEMPERATURES ALOFT AND WEAK CONVERGENCE I WILL ONLY GO 20 PERCENT POPS. DRY WEATHER FOR THE SD PART OF THE CWA TONIGHT...AND ACROSS ALL OF THE CWA FOR THURSDAY AND FRIDAY. MOS GUIDANCE TEMPERATURES ARE NOT BAD...BUT WILL PLAY TO THE COOL SIDE MIN READINGS FOR TONIGHT AND THURSDAY NIGHT. THE MRF MAKES A FAIRLY STRONG CASE FOR SOME SHOWERS ON MONDAY...BUT OTHER MODELS ARE NOT AS CONFIDENT. IT DOES APPEAR A GOOD SHORTWAVE WILL MOVE INTO THE ARE DURING MONDAY AND THAT IS CONSISTENT WITH THE PREVIOUS RUN...SO WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY WHILE THE WEEKEND IS DRY. MRF TEMPERATURES ARE NOT BAD...BUT UNDERCUT THE HIGHS FOR MONDAY _BASED ON EXPECTATIONS OF CLOUDS AND A CHANCE OF PRECIPITATION. .FSD...NONE UMLAND
In the hours before
Special weather statement, Sep 13, 4:39 PM CDT, 3 hours 11 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 439 PM CDT WED SEP 13 2000 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... .A LOW PRESSURE CENTER OVER CENTRAL SOUTH DAKOTA WILL MOVE SOUTHEAST OVER THE REGION THROUGH TONIGHT...AS A COLD FRONT DROPS SOUTH OVER THE NORTHERN PLAINS. AHEAD OF THIS SYSTEM MOISTURE WILL BE INCREASING AS TEMPERATURES WARM THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST IOWA TONIGHT...AS THE COLD FRONT MOVES THROUGH. HOWEVER AT THIS TIME NO SEVERE WEATHER IS EXPECTED. SDZ038>040-050-052>071-MNZ071-072-080-081-089-097-098-IAZ001-012- 020-031-032-NEZ013-014-140500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN-LYON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... YANKTON...SIOUX CENTER...LE MARS...SIOUX CITY... 439 PM CDT WED SEP 13 2000 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ090-IAZ002-003-013-014-021-022-140500- JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA- INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE... 439 PM CDT WED SEP 13 2000 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT HOWEVER NO SEVERE WEATHER IS EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATIO_N: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:07 PM CDT | Tornado Warning | FSD | Clay | 23 min |
| Sep 13, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.